Alert archive / Kansas / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 138, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jun 30, 2023, 8:24 PM CDT for Russell County, Kansas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 30, 2023, 8:24 PM CDT (01:24 UTC)
- Expired
- Jun 30, 2023, 9:09 PM CDT
- In force
- 45 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Russell County, KS
The radar
The Grand Island radar (KUEX), 159 km from the middle of the area, began a volume at 01:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 30, 6:18 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 1.4 hours before the alert went out and 270 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2957 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 1946 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 108 m²/s²
- 0-3 km storm-relative helicity
- 215 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 16.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 6:39 PM CDT, 1 hour 45 minutes earlier.
Area forecast discussion, Jun 30, 6:39 PM CDT, 1 hour 45 minutes before
Area Forecast Discussion National Weather Service Wichita KS 639 PM CDT Fri Jun 30 2023 .SYNOPSIS... Issued at 347 PM CDT Fri Jun 30 2023 High pressure is situated over the Gulf of Mexico and southeast CONUS while short waves are positioned over the upper Great Lakes and the Rockies. Afternoon heat with temperatures near the century mark and heat indices of 100 to 105 persist for another day across the eastern half of Kansas; these temperatures are roughly 10 degrees above seasonal normal. A Heat Advisory remains in effect for southeast Kansas until 7PM. There is a cold front draped from southeast Colorado to north central Kansas and southeast Nebraska as another boundary stretches from the Panhandles, south central and northeast Kansas. Convective initiation has begun this afternoon in eastern Colorado and the Texas Panhandle. && .SHORT TERM...(This evening through Monday night) Issued at 347 PM CDT Fri Jun 30 2023 Highlights: 1) Warm into the evening - Heat Advisory in SE KS until 7PM 2) Chances for showers and storms this evening into Saturday 3) Cooler for the weekend Challenges: Precipitation chances and respective coverage Changes: Adjusted precipitation chances and timing tonight-Saturday The wave over the Rockies will track east into the Central Plains tonight into Saturday. As mentioned in the synopsis section, convection has already developed in eastern Colorado and the Texas Panhandle this afternoon. Given the boundary across south central Kansas, there is a potential for convection to develop along it this evening (around 7PM) as depicted by some of the short term models. Convergence is lacking which makes confidence not high in its respective development. There is some instability and shear suggesting that a strong to severe storm cannot be ruled out given development. Topeka's 19Z sounding shows a pretty good cap in place. Higher confidence exists in the eastward progression and additional convection over the High Plains this evening; this activity will track into central and eastern portions of the state after midnight. The best moisture transport coincides with this timeframe as well. A possibility for strong to severe storms remains during this timeframe but mainly over north central Kansas. Precipitable water values are slightly anomalous thus moderate to heavy rainfall could occur and lead to localized flooding with better potential over western Kansas and Nebraska. The Kansas Mesonet indicates a greater depth to the soil moisture across western Kansas. Lingering showers and thunderstorms are possible on Saturday especially in northern and far eastern Kansas as the wave continues to move east. Cooler air will settle in behind the associated cold front dropping afternoon temperatures to the 80s which will certainly be welcomed by many after these past few hot summer days. An upper wave moves onshore over southern Canada on Saturday then tromps east. Near seasonal normal afternoon temperatures (around 90 degrees) are forecast for Sunday with a bit higher values to start next week. .LONG TERM...(Tuesday through Friday) Issued at 347 PM CDT Fri Jun 30 2023 Highlights: 1) Warmer Tuesday & Wednesday 2) Independence Day (Tuesday) - Chances for precip in SE KS (AM) & NC KS (evening-overnight) 3) Better chances for showers/storms Wed eve-Thu night 3) Cooler Thursday & Friday Changes: Precipitation chances Summer heat returns for Tuesday (Independence Day) and Wednesday albeit not as warm as this past week with highs in the 90s. A system across southern Canada will have a wave drop into the Plains Tuesday and Wednesday. Showers and thunderstorms may creep down into northern Kansas Tuesday evening and night which could interrupt Independence Day festivities; however, the better chances are further north and west. On Wednesday evening, there are higher chances for showers and storms area wide as the system drops further south. Of course there are questions in coverage and timing this far out. Again the possibility exists for strong to severe storms with this activity. Lingering chances of precipitation exist for the end of next week. There is some model variability decreasing confidence in chances and coverage for the very end of the week. It does look like there will be a good cool down for that time period with potential afternoon temperatures in the upper 70s to mid 80s. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 636 PM CDT Fri Jun 30 2023 Thunderstorms will affect mainly central Kansas this evening then spread further south overnight as a complex of storms moves in from western Kansas. A stalled out frontal boundary in central Kansas will get a push southward from the thunderstorm outflow winds. Clouds are expected to remain above MVFR category unless a strong or severe storm affects the TAF site directly. Winds will switch to the west during the late morning and afternoon on Saturday. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 70 88 66 90 / 60 40 20 10 Hutchinson 67 86 63 90 / 80 30 20 0 Newton 69 86 64 90 / 50 40 20 10 ElDorado 70 87 64 89 / 50 40 20 10 Winfield-KWLD 70 88 65 90 / 50 50 20 10 Russell 64 83 61 91 / 80 40 10 0 Great Bend 65 83 61 90 / 80 20 10 0 Salina 68 85 63 92 / 70 50 20 0 McPherson 67 85 62 89 / 70 30 20 0 Coffeyville 74 90 67 91 / 50 50 50 10 Chanute 72 89 67 90 / 50 60 40 10 Iola 72 88 66 89 / 50 60 40 10 Parsons-KPPF 73 90 67 92 / 50 60 40 10 && .ICT WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 7 PM CDT this evening for KSZ071-072-095-096- 099-100. && SYNOPSIS...VJP SHORT TERM...VJP LONG TERM...VJP AVIATION...CDJ
Hazardous weather outlook, Jun 30, 6:59 PM CDT, 1 hour 25 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 659 PM CDT Fri Jun 30 2023 KSZ032-033-047>053-067>072-082-083-091>096-098>100-020000- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 659 PM CDT Fri Jun 30 2023 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight There are chances for thunderstorms this evening and tonight. Strong to severe storms are possible with up to 70 mph winds and golf ball sized hail, mainly across central Kansas. Additionally heavy rainfall could lead to localized flooding. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Thunderstorm chances continue on Saturday. A few strong to severe storms with up to 60 mph winds and quarter sized hail possible. There is potential for thunderstorms on Monday through Thursday. Stay tuned for updates especially if you have outdoor plans. Heat indices are calculated to be in the upper 90s on Tuesday and Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed tonight. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
In the hours before
Special weather statement, Jun 30, 7:55 PM CDT, 29 minutes before
Special Weather Statement
National Weather Service Wichita KS
755 PM CDT Fri Jun 30 2023
KSZ032-010215-
Russell KS-
755 PM CDT Fri Jun 30 2023
...A strong thunderstorm will impact portions of western Russell
County through 915 PM CDT...
At 755 PM CDT, Doppler radar was tracking a strong thunderstorm near
Milberger, or 8 miles east of Pfeifer, moving northeast at 40 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Russell, Gorham, Luray, Milberger, Paradise, Waldo and Russell
Airport.
This includes Interstate 70 between Mile Markers 175 and 190.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
central Kansas.
&&
LAT...LON 3913 9904 3913 9858 3870 9884 3870 9904
TIME...MOT...LOC 0055Z 221DEG 34KT 3874 9902
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
CARUSOThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 30, 7:55 PM CDT | Special Weather Statement | ICT | Russell | 80 min |
| Jun 30, 8:40 PM CDT | Special Weather Statement | ICT | Barton | 50 min |
| Jun 30, 8:48 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Lincoln, Russell | 51 min |
| Jun 30, 9:00 PM CDT | Severe Thunderstorm Warning | ICT | Lincoln | 43 min |
| Jun 30, 9:09 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Lincoln, Saline | 45 min |
| Jul 1, 4:53 PM CDT | Special Weather Statement | ICT | Saline | 37 min |
| Jul 1, 5:26 PM CDT | Severe Thunderstorm Warning | ICT | Saline | 19 min |
| Jul 1, 5:36 PM CDT | Special Weather Statement | ICT | Marion | 24 min |
| Jul 1, 5:47 PM CDT | Special Weather Statement | ICT | Saline | 13 min |
| Jul 1, 6:02 PM CDT | Special Weather Statement | ICT | Marion | 28 min |
| Jul 1, 6:06 PM CDT | Special Weather Statement | ICT | Marion | 24 min |
| Jul 1, 6:59 PM CDT | Special Weather Statement | ICT | Chase | 46 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.